South Carolina, 2014Lightning Strike and Strong Wind in South Carolina, August 2, 2014
August 2, 2014 · NWS CHS · 2 events in 1 county or zone
A few sub-severe thunderstorms developed near a stationary front positioned along the southeast coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few sub-severe thunderstorms developed near a stationary front positioned along the southeast coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 2, 12:41 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 2, 12:41 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
141 AM EDT SAT AUG 2 2014
.SYNOPSIS...
A STATIONARY FRONT WILL LINGER NEAR THE SOUTHEAST COAST THROUGH THE
MIDDLE OF NEXT WEEK...STEERING TROPICAL STORM BERTHA OUT TO SEA...
AND ALSO BRINGING UNSETTLED WEATHER TO THE LOCAL AREA. A PIEDMONT
TROUGH WILL THEN PREVAIL THROUGH LATE NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE COASTAL FRONT IS LURKING ACROSS THE ERN PORTIONS OF THE FCST
AREA THIS EVENING AND WILL REMAIN THE PRIMARY FOCUS FOR SHWR/TSTM
DEVELOPMENT OVERNIGHT AS A MOIST/SOUTHERLY FLOW INTERACTS WITH IT.
ALREADY SEEING SIGNS OF SHOWERS EXPANDING IN COVERAGE OFF THE CHARLESTON
COUNTY COAST. CONVECTIVE ACTIVITY LIFT NORTH WAS WEAKENING AS IT MOVES
AWAY FROM AN E-W INSTABILITY AXIS CLOSER TO THE ALTAMAHA REGION. ONLY
MINOR INITIALIZATION TRENDS WITH CHANCE POPS COASTAL AREAS...PERHAPS
EVEN HIGHER ALONG SOUTH CAROLINA BEACHES OVERNIGHT.
LOW STRATUS AND PERHAPS SOME FOG DEVELOPING ALONG THE WESTERN
PERIPHERY OF THE FRONT...WHERE INCREASED SUBSIDENCE IS EXPECTED.
CONSIDERABLE CLOUD COVER WILL ONLY ALLOW TEMPERATURES TO FALL TO
LOWS IN THE LOWER TO MID 70S TONIGHT.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
A BROAD AND PERSISTENT DEEP-LAYERED TROUGH WILL PREVAIL OVER THE
EASTERN UNITED STATES...WHILE A STATIONARY FRONT HOLDS NEARBY AND
PROBABLY JUST OFF THE LOCAL COAST INTO NEXT WEEK. A DEEP INFLUX OF
BOTH GULF AND ATLANTIC SUB-TROPICAL MOISTURE WILL CONTINUE...WITH
PWATS CLIMBING NEAR OR GREATER THAN 2 INCHES...NEAR THE 75TH
PERCENTILE FOR EARLY AUGUST. VARIOUS WAVES OF UPPER DIVERGENCE
ASSOCIATED WITH THE RIGHT ENTRANCE AGEOSTROPHIC CIRCULATION OF THE
UPPER JET WILL OCCUR...WHILE SURFACE AND LOW LEVEL CONVERGENCE
ASSOCIATED WITH THE FRONT AND OTHER DEVELOPING MESO-SCALE BOUNDARIES
WILL PROVIDE PLENTIFUL LARGE SCALE FORCING FOR ASCENT. POPS WILL BE
AS HIGH AS 60-70 PERCENT EACH DAY. COVERAGE WILL TAPER
OVERNIGHT...BUT WITH THE FRONT STILL NEARBY AND ABUNDANT
MOISTURE...PROBABILITIES WILL REMAIN HIGHEST NEAR THE COAST.
RAIN WILL BE HEAVY AT TIMES AND LOCALIZED FLOODING WILL BE CAUSE FOR
A CONCERN WITH A WEAK STORM MOTION. FLASH FLOOD ADVISORIES AND/OR
WARNINGS MAY BE REQUIRED AS A RESULT. THE SEVERE RISK IS QUITE LOW
GIVEN CONSIDERABLE CLOUD COVER AND POOR LAPSE RATES.
EXTENSIVE CLOUD COVER AND ELEVATED RAIN CHANCES WILL KEEP DAYTIME
HIGHS DOWN BELOW SEASONAL NORMS...WHILE NIGHT TIME LOWS WILL BE
CLOSE TO CLIMATOLOGICAL LEVELS.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DRIER...MORE SEASONABLE WEATHER WILL RETURN BY MID WEEK AS THE FRONT
MEANDERS OFFSHORE AND DISSIPATES. ATLANTIC HIGH PRESSURE WILL
GRADUALLY REESTABLISH ITSELF ACROSS THE REGION WITH MORE A MORE
TYPICAL CONVECTIVE PATTERN EXPECTED. HIGHS WILL BE IN THE UPPER 80S
TO LOWER 90S WITH LOWS IN THE LOWER-MID 70S. TROPICAL STORM BERTHA
IS FORECAST TO REMAIN OFFSHORE AS IT CURVES WELL OFF THE SOUTHEAST
U.S. COAST.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
KSAV...LIFR CIGS AND REDUCTIONS IN VSBY ALREADY SHOWING UP AT 0530Z
AND CHANCE BETTER THAN NOT FOR LOW CIGS AND PERHAPS EVEN FOG TO
LINGER MUCH OF NIGHT TO NEAR MID MORNING. WE HAVE TRENDED MORE
PESSIMISTIC ON THE TAF AT 06Z GIVEN LATEST TRENDS. SHOWERS AND
TSTMS FROM LATE MORNING INTO THE AFTERNOON WILL BE SCATTERED WITH
SOME DOWNPOURS LIKELY.
KCHS...MAIN FORECAST PROBLEM WILL BE TIMING CONVECTIVE RAINS THROUGH
TONIGHT. WE MAY SEE TSTMS SCRAPE THE VICINITY OVERNIGHT WITH A CHANCE
OF SHOWERS AND TSTMS CONTINUING THIS MORNING UNTIL THE MID TO LATE
AFTERNOON HOURS. STRONGER STORMS WILL PRODUCE VERY HEAVY DOWNPOURS
LOWERING VSBYS WHERE THEY DEVELOP.
EXTENDED AVIATION OUTLOOK...PERIODS OF IFR/MVFR LIKELY THROUGH
TUESDAY IN SHRA/TSRA AS A STATIONARY FRONT LINGERS NEARBY. STILL A
CHANCE OF TEMPORARY FLIGHT RESTRICTIONS IN SHRA/TSRA NEXT WEDNESDAY.
&&
.MARINE...
TONIGHT...A NEARLY STATIONARY FRONT WILL REMAIN JUST INLAND OF THE
COAST...RESULTING IN SOUTH-SOUTHEAST WINDS THROUGH THE NIGHT.
WIND SPEEDS COULD BE UPWARDS OF AROUND 15 KT...BEFORE DIMINISHING A
BIT OVERNIGHT. SEAS WILL RANGE 2-4 FT...HIGHEST OVER THE OUTER
GEORGIA WATERS. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN
COVERAGE OVERNIGHT.
SATURDAY THROUGH SUNDAY...A STATIONARY FRONT WILL PERSIST OVER OR
NEAR THE LOCAL WATERS DURING THIS TIME WITH FLUCTUATIONS IN WIND
SPEEDS AND DIRECTIONS DEPENDENT UPON WHERE THE FRONT ACTUALLY ALIGNS
ITSELF. ON AVERAGE WINDS WILL BE MAINLY SE SATURDAY/SATURDAY
NIGHT...EASTERLY SUNDAY/SUNDAY NIGHT. SPEEDS WILL REMAIN HELD UNDER
15 KT AND SEAS NO HIGHER THAN 3 OR 4 FT.
MONDAY THROUGH WEDNESDAY...SWELLS GENERATED BY TROPICAL STORM BERTHA
COULD IMPACT THE WATERS MONDAY INTO WEDNESDAY AS IT CURVES WELL
OFFSHORE OF THE SOUTHEAST U.S. COAST. THERE IS A POSSIBILITY THAT
COMBINED SEAS COULD REACH SMALL CRAFT ADVISORY THRESHOLDS DURING THIS
PERIOD...BUT ITS A BIT TOO FAR TO REALLY PIN THAT DOWN THIS FAR OUT.
SEAS WILL BE CAPPED AT 4-5 FT FOR NOW.
GIVEN THE PROXIMITY TO THE STATIONARY FRONT AND A RICH FLOW OF
SUB-TROPICAL MOISTURE...PERIODIC SHOWERS AND T-STORMS WILL OCCUR
INTO NEXT WEEK. SOME OF THESE STORMS WILL BE STRONG WITH FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY DOWNPOURS. AS A RESULT...MARINERS
ARE ADVISED TO MONITOR NOAA WEATHER RADIO ALL HAZARDS AND/OR
APPROPRIATE VHF CHANNELS FOR WEATHER UPDATES AND INFORMATION.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 1, 3:00 PM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT FRI AUG 1 2014
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-022000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
400 PM EDT FRI AUG 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
HEAVY RAIN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL. LOCALIZED FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HEAVY RAIN...THERE IS A POTENTIAL FOR HEAVY RAINFALL THROUGH THE
WEEKEND. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING
AND POOR DRAINAGE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-022000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
400 PM EDT FRI AUG 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 9:20 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 PM EDT FRI AUG 1 2014
GAZ119-SCZ048-051-020330-
COASTAL CHATHAM-BEAUFORT-COASTAL JASPER-
1020 PM EDT FRI AUG 1 2014
...LOCALLY HEAVY RAINS DEVELOPING NEAR THE SAVANNAH RIVER ENTRANCE...
A LINE OF SHOWERS WITH HEAVY RAINFALL WILL CONTINUE TO DEVELOP AND
AFFECT LOCATIONS FROM OSSABAW ISLAND NORTH TO NEAR HILTON HEAD
HUNTING ISLAND THROUGH 1130 PM. THE RAIN WILL BE HEAVY AT TIMES
AND WILL BE CAPABLE OF DROPPING A QUICK 1 TO 2 INCHES IN A VERY
SHORT TIME. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS
POSSIBLE...ESPECIALLY AS HIGH TIDE APPROACHES SHORTLY AFTER
MIDNIGHT. BE ALERT FOR POSSIBLE FLOOD ADVISORIES FROM THE NATIONAL
WEATHER SERVICE.
Lightning, Charleston
- When
- August 2, 1:50 AM EST to 1:51 AM EST
- Where
- Charleston County, 0.58 mi E of Riverland Terrace
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.700, -79.960
The St Andrews Fire Department reported three homes struck by lightning on James Island. Minor damage was reported to homes on Ocean Neighbors Blvd and Teal Avenue. Significant roof and attic damage was reported to a home on Peas Hill Road.
Strong Wind, Charleston
- When
- August 2, 3:05 AM EST to 3:06 AM EST
- Where
- Charleston forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
One tree was reported down in the Shemwood II subdivision.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 2 to 4, 201411 injured · $329,000 · 13 events
- Heat in Nevada, August 2, 20141 death · 1 event
- Wildfire in Idaho, August 2 to 14, 20143 injured · $2.3 million · 1 event
- Damaging Winds in Washington, August 2, 2014$3.3 million · 84 kt wind · 8 events
- Flash Flooding in Utah, August 2 to 5, 2014$2.9 million · 4 events
- Damaging Winds in Idaho, August 2, 2014$2.1 million · 56 kt wind · 3 events
- Hail in Nebraska, August 2, 2014$260,000 · 1 in hail · 5 events
- Flash Flooding and Hail in New York, August 2, 2014$145,000 · 1.5 in hail · 8 events
- Wildfire in California, August 2 to 31, 2014$200,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 2, 2014$51,000 · 50 kt wind · 9 events
- Flash Flooding in Ohio, August 2, 2014$45,000 · 2 events
- Lightning Strike in Washington, August 2, 2014$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540451, 540452.